Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 103, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 15, 2009, 6:19 PM CDT for Decatur County, Henderson County, Tennessee. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2009, 6:19 PM CDT (23:19 UTC)
- Expired
- Jul 16, 2009, 12:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Decatur County, TN, Henderson County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 10:10 PM CDT | FLASH FLOOD | 8 Ne Parsons, TN | DURING THE COURSE OF THE EVENING A TOTAL OF 5 HOUSES AND 8 VEHICLES RECEIVED FLASH FLODDING ALONG MILLS RD NEAR THE TENNESSEE RIVER. ALL OCCUPANTS HAVE BEEN RESCUED SAFELY AND ARE ACCOUNTED FOR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 152319
FFWMEG
TNC039-077-160215-
/O.NEW.KMEG.FF.W.0103.090715T2319Z-090716T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
619 PM CDT WED JUL 15 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN DECATUR COUNTY IN TENNESSEE...
EXTREME NORTHEASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 915 PM CDT
* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA.
* THE WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED
COUNTY.
THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BOHANNON LD ROAD AT RICKETTS CREEK...HAYNES ROAD AT HOG
CREEK...HOG CREEK ROAD AT MILLS BRANCH...OAK PARK ROAD AT CHEROKEE
HEIGHTS ROAD AND W O BAKER ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3571 8802 3573 8821 3582 8821 3583 8817
3586 8817 3585 8810 3586 8807 3586 8804
3583 8801 3581 8796
$$
TLSJR1 follow-up statement
000
WGUS54 KMEG 160206
FFWMEG
TNC039-077-160515-
/O.EXT.KMEG.FF.W.0103.000000T0000Z-090716T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
904 PM CDT WED JUL 15 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
NORTHERN DECATUR COUNTY IN TENNESSEE...
EXTREME NORTHEASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 1215 AM CDT
* AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS DOPPLER
RADAR ESTIMATES THAT 5 TO 9 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE SUGAR TREE.
THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BOHANNON LD ROAD AT RICKETTS CREEK...HAYNES ROAD AT HOG
CREEK...HOG CREEK ROAD AT MILLS BRANCH...OAK PARK ROAD AT CHEROKEE
HEIGHTS ROAD AND W O BAKER ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.THIS IS AN EXTREMELY DANGEROUS SITUATION WITH SIGNIFICANT FLASH
FLOODING OCCURRING NEAR SUGAR TREE WITH POSSIBLE WATER RESCUES
.UP TO AN ADDITIONAL ONE INCH OF RAINFALL IS POSSIBLE IN THE WARNED
AREA BEFORE RAIN ENDS BY MIDNIGHT CDT.
.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3571 8802 3573 8821 3582 8821 3583 8817
3586 8817 3585 8810 3586 8807 3586 8804
3583 8801 3581 8796
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:43 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 15, 3:43 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT WED JUL 15 2009
.DISCUSSION...
STRONG UPPER RIDGING ENTRENCHED OVER THE MIDSOUTH HAS KEPT CUMULUS
DEVELOPMENT TO A MINIMUM ACROSS THE AREA. THIS HAS ALLOWED HEAT
INDICES TO EXCEED 105 DEGREES ACROSS MUCH OF THE MIDSOUTH.
AFTERNOON TEMPERATURES HAVE NOT DEVIATED MUCH FROM THIS POINT
YESTERDAY BUT A MOIST BOUNDARY LAYER HAS KEPT DEWPOINTS IN THE MID
TO UPPER 70S AREA WIDE...THUS EXTENDING THE HEAT ADVISORY ACROSS A
GOOD PORTION OF THE MIDSOUTH. THE PROBABILITY OF STRONG
THUNDERSTORMS TONIGHT THROUGH FRIDAY AND POSSIBLE RECORD LOW
TEMPERATURES ACROSS RURAL MIDSOUTH AREAS SUNDAY INTO MONDAY ARE
THE MAIN CONCERNS OF THIS FORECAST PACKAGE.
TONIGHT THROUGH FRIDAY...STRONG H5 RIDGE ACROSS THE AREA WILL
SLOWLY BREAK DOWN THROUGH THE EVENING PLACING THE MIDSOUTH UNDER
NORTHWEST FLOW ALOFT THROUGH FRIDAY. A FEW UPPER LEVEL DISTURBANCES
WILL BECOME EMBEDDED IN THE FLOW ALOFT AND AFFECT THE MIDSOUTH
THROUGH THURSDAY. LATEST WRF DEPICTS A COMPLEX OF STORMS PUSHING
INTO THE AREA BY THIS EVENING. WITH A CONTINUED MOIST AND UNSTABLE
BOUNDARY LAYER...A FEW STORMS COULD BE STRONG WITH DAMAGING STRAIGHT
LINE WINDS AND BRIEF HEAVY DOWNPOURS AS THE MAIN THREATS. A COLD
FRONT WILL THEN APPROACH THE AREA FRIDAY BRINGING ADDITIONAL
CHANCES FOR SHOWERS AND THUNDERSTORMS BEFORE PUSHING ITS WAY SOUTH
OF THE REGION.
SATURDAY THROUGH SUNDAY...FRONT SHOULD CLEAR THE AREA BY SATURDAY
MORNING AS A STRONG UPPER TROF TRANSLATES INTO THE DEEP SOUTH
POOLING IN A MUCH COOLER AIR MASS INTO THE MIDSOUTH. THIS DRY AND
UNSEASONABLY COOL AIR MASS SHOULD STAY THROUGH THE WEEKEND
BRINGING POSSIBLE RECORD LOW TEMPERATURES ACROSS RURAL PORTIONS OF
THE MIDSOUTH. HIGH TEMPERATURES SHOULD NOT GET OUT OF THE MID 80S
AREA WIDE ALL WEEKEND.
MONDAY THROUGH MIDWEEK...TEMPERATURES WILL SLOWLY MODERATE BACK TO
NEAR SEASONAL NORMS BY MIDWEEK AS SURFACE HIGH PRESSURE SLOWLY
SLIDES EAST ALLOWING A MORE SOUTHWESTERLY SURFACE FLOW. THE
MIDSOUTH SHOULD STILL REMAIN DRY THROUGH THIS PERIOD. THE 12Z
ECMWF TRIES TO DEVELOP A STRONG MID/UPPER SHORTWAVE AND ASSOCIATED
SURFACE LOW IN THE SOUTHERN PLAINS TUESDAY EVENING AND PUSHES THE
SYSTEM ACROSS THE AREA WEDNESDAY MORNING. THE GFS WAS NOT AS
BULLISH WITH THIS SYSTEM SO DECIDED TO LEAVE MENTION OUT AT THIS
TIME. SUBSEQUENT MODEL RUNS WILL NEED TO BE MONITORED CLOSELY.
CCD
&&
.AVIATION...
18Z TAF CYCLE
MAINLY VFR CONDITIONS SHOULD PERSIST THROUGH THE NEXT 24 HOURS.
SOME AFTERNOON THUNDERSTORMS ARE POSSIBLE TODAY ALTHOUGH COVERAGE
APPEARS TO BE LIMITED. CLOUDS SHOULD THIN OUT AFTER SUNSET.
ANOTHER ROUND OF CONVECTION IS EXPECTED TO START LATE THURSDAY
MORNING WITH A LARGER COVERAGE AREA THAN TODAY.
ARS
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 78 90 75 88 / 30 60 40 40
MKL 74 87 70 87 / 50 70 40 40
JBR 73 89 71 88 / 40 60 50 20
TUP 75 90 74 87 / 20 50 40 50
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CRAIGHEAD-
CRITTENDEN-CROSS-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST.
FRANCIS.
MO...NONE.
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BENTON MS-CALHOUN-
CHICKASAW-COAHOMA-DESOTO-LAFAYETTE-MARSHALL-PANOLA-PONTOTOC-
QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TUNICA-UNION-YALOBUSHA.
TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CROCKETT-DYER-
FAYETTE-GIBSON-HARDEMAN-HAYWOOD-LAUDERDALE-MADISON-SHELBY-
TIPTON.
&&Hazardous weather outlook, Jul 15, 4:29 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MEMPHIS TN 429 PM CDT WED JUL 15 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-162330- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 429 PM CDT WED JUL 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ALONG AND NORTH OF A JONESBORO ARKANSAS TO JACKSON TENNESSEE TO PARSONS TENNESSEE LINE...MAINLY BETWEEN 5 PM AND MIDNIGHT CDT. DAMAGING WINDS OF 60 MPH WILL BE THE MAIN HAZARD. FREQUENT CLOUD TO GROUND LIGHTNING...HAIL UP TO THE SIZE OF QUARTERS...AND VERY HEAVY RAINFALL OF 1 TO 3 INCHES POSSIBLY CAUSING LOCALIZED FLOODING ARE POSSIBLE AS WELL. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH OF THE SLIGHT RISK AREA AND NORTH OF A MARIANNA ARKANSAS TO BOONEVILLE MISSISSIPPI LINE...INCLUDING THE MEMPHIS...WYNNE...BOLIVAR...AND CORINTH AREAS...AFTER MIDNIGHT CDT. GUSTY WINDS UP TO 60 MPH...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL OF 1 TO 3 INCHES ARE POSSIBLE. HEAT INDEX READINGS WILL BE BETWEEN 105 AND 108 DEGREES ACROSS MUCH OF SOUTHWEST TENNESSEE...NORTHEAST ARKANSAS...AND NORTHWEST MISSISSIPPI THROUGH 7 PM CDT. A HEAT ADVISORY IS IN EFFECT FOR THESE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND AGAIN ON FRIDAY AS SEVERAL COMPLEXES OF THUNDERSTORMS MOVE ACROSS THE MIDSOUTH. THE MAIN HAZARDS WILL BE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE SLIGHT RISK AREA TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED THURSDAY AND FRIDAY. MBS
In the hours before
Local storm report, Jul 15, 5:57 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
557 PM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST MAYNARD 36.42N 90.90W
07/15/2009 E60.00 MPH RANDOLPH AR PUBLIC
0550 PM TSTM WND DMG OAK GROVE HEIGHTS 36.13N 90.52W
07/15/2009 GREENE AR PUBLIC
TOPS OF TREES GETTING SNAPPED OFF
&&
JABThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:40 AM CDT | Heat Advisory | MEG | Crockett, Dyer, Fayette, Gibson, Hardeman, Haywood and 4 more | 15 hr |
| Jul 15, 6:02 PM CDT | Severe Thunderstorm Warning | MEG | Lake | 43 min |
| Jul 15, 6:14 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 46 min |
| Jul 15, 6:23 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake, Obion | 52 min |
| Jul 15, 6:30 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale, Tipton | 45 min |
| Jul 15, 6:55 PM CDT | Severe Thunderstorm Warning | MEG | Decatur | 35 min |
| Jul 15, 6:57 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Haywood, Madison | 48 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.